Proton-pump inhibitors to carry warning about C. diff

Health Care Comments Off

The FDA warned last week that proton-pump inhibitors (PPIs) may be associated with an increased risk of Clostridium difficile–associated diarrhea (CDAD).

Physicians should consider a diagnosis of CDAD in patients taking PPIs who develop diarrhea that does not improve, the FDA said. They should also advise patients who take PPIs to seek immediate care from a health care professional if they experience watery stool that does not go away, abdominal pain and fever. In general, the lowest dose and shortest duration of PPI therapy appropriate to the patient’s condition should be prescribed.

The FDA is currently working with PPI manufacturers to modify drug labels to provide information about the risk of CDAD. Affected medications include:

• Rabeprazole

• Dexlansoprazole

• Esomeprazole

• Omeprazole

• Lansoprazole

• Pantoprazole

The risk of CDAD in users of H2-receptor blockers is also under review by the FDA.